Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

Mirtazapine side effects, help

(10 Posts)
sooperdooper Wed 31-Jul-13 14:23:06

My DH has just started taking Mirtazapine and the side effects are awful, he's agitated, irritable, severely restless, he either can't sleep or sleeps for 12 hours at a stretch.

He had a panic attack last week, and last night just blew up at me for no reason at all sad

He's worse on them than he was before he started taking them, does anyone have any experience of these meds, he's on 30mg

I just want him back, he's like a different person sad

HoopHopes Wed 31-Jul-13 14:57:22

Hi has he tried anything else before this that helped that he could switch to? If not has he tried citalopram, fluoxetine or sertraline as often one of those will have less side effects. There are different types of AD's that work in different ways and some do not suit people. Mirtazapine is a more unusual one as is venlaflaxine and they often have worse side affects.

My psychiatrist said if she was prescribing for herself she would give herself sertraline!!

sooperdooper Wed 31-Jul-13 17:08:39

He had citalopram before and I thought he was a lot better on it, but he didn't feel her was sleeping well so went back and asked to be changed

Do you know if these side effects die down after a while or if they start is that it?

HoopHopes Wed 31-Jul-13 20:19:01

I can see why given mirtazapine then as it is sedating. If symptoms continue then generally they stay. If he was ok on citalopram but sleep an issue could he ask to go on that and work on sleep hygiene.... I had awful sleep and have had to train myself to sleep by:
- the usual: no caffeine or heavy meals late; switch off tv and laptop screens as they wake up the brain; not too hot in bed; same time getting up each morning as if sleep in or catch up in day then will not sleep. Also exercise is good.
- also I trained myself to accept there would be nights of less stress but instead I accept if bad sleep I either get up and do something and go back to bed or curl up with book/mag ( never iPad type device as they wake up brains) and know I will survive and sleep more another night. Not worrying about it reduced the problem.

A short dose of sleeping tablets may be the answer. I had 2 so that if several nights bad sleep then I took them. But the answer is good sleep routine sadly which we often do not want to hear!!

If he is not getting on with mirtazapine and another AD worked without theses side affects may be worth asking to swop back as mirtazapine is not the easiest of ad's. also has awful side effect of weight gain as I know!!

NanaNina Wed 31-Jul-13 20:30:53

I'm on mertazapine 30mg which have been added to my usual AD (one of the old fashioned ones imipramine) I haven't had any particular side effects (bit of weight gain) but they haven't really improved my intermittent depression. How long has your DH been on this AD as sometimes the side effects are felt before the benefit. He really needs to given them a month or so I think. Does he have a review appt with the GP soon. If sleep problems were the only problem with citalopram then he may be better changing back.

The trouble is of course than changing can be a problem as you have to wait for the new drug to "kick in" and there is so much trial and error in all ADs I think. I have a CPN who I see every month and she says most psychiatrists have their "favourite" ADs. GPs I don't think they know a great deal about mental health to be honest, but then neither does anyone else. They are of course willing to prescribe and will generally go with what the patient wants.

Sorry I can't be more helpful - me too having a crap day. Have a look at the leaflet in the mirtazapine box and I think you will find some of the side effects that your DH is having.

orangeandemons Wed 31-Jul-13 20:36:48

How long has he been on them. Mirtazapine made me really vile and horrible for the first month.

orangeandemons Wed 31-Jul-13 20:38:09

He should be able to take cit and mirt together. Mirt for sleep, and cit for emotional stuff. I didn't find mirtazapine much use against depression, although excellent against anxiety

NanaNina Thu 01-Aug-13 20:58:17

I think to mix the 2 ADs together this could only be prescribed by a psychiatrist, at least that is in my experience. I have been on imipramine for 3 years and was getting some really bad bouts (as my depression is intermittent) and the GP just increased my imipramine by another 25mg and turned to me and said "does that sound about right!" Later I contacted a CPN who I have seen in the past and she came out and referred me to a psychiatrist who prescribed the mirtazapine. This may just be the way my practice works but I honestly don't think GPs know a great deal about mental health.

orangeandemons Thu 01-Aug-13 21:04:18

My gp prescribed both. Paroxetine for anxiety/depression and 15 mg mirtazapine for sleep.

NanaNina Fri 02-Aug-13 10:28:19

Ah well I suppose it depends on the GP. The thing is though with all these ADs is that they work differently on different people. One AD might be fine for one person but not another, and sometimes an AD that has helped in one depressive episode isn't any help in a subsequent episode. Just to add to the confusion!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now